Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Lincoln, IL

May 10, 2003Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 9:29 PM CDT for Schuyler County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 9:29 PM CDT (02:29 UTC)
Expired
May 10, 2003, 10:30 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:40 PM CDTTornado WatchSPC5 hr
May 10, 9:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 110229
SVRILX
ILC169-110330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
929 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BROOKLYN...OR ABOUT 15
  MILES WEST OF RUSHVILLE...MOVING EAST AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLETON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4028 9092 4011 9091 4014 9038 4027 9048

$$

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:20 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 10, 2:20 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT MAY 10 2003

HIGH RISK OF SEVERE WEATHER REMAINS CHALLENGE FOR TODAYS PACKAGE.

MODELS IN RELATIVELY GOOD AGREEMENT FOR INGREDIENTS COMING TOGETHER
TO BRING A SIGNIFICANT OUTBREAK OF SEVERE WEATHER TO FORECAST AREA
AGAIN THIS EVENING. LOW LEVEL SHEAR AND DYNAMICS SHOULD ADD TO THE
TORNADIC POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING.  BEST 0-3
KM VGP APPEARS TO BE WITH ANY STORMS THAT DEVELOP AHEAD OF THE FRONT
WITH A POTENTIAL TRANSFORMATION TO A LINEAR MODE AS CONVECTION FROM
FRONT RACES AHEAD OF BOUNDARY AS IT CROSSES FORECAST AREA. SPEED OF
SYSTEM MAY REDUCE PERIOD OF HEAVY RAINFALL BUT GIVEN CURRENT LEVEL
OF SATURATION IT WONT TAKE MUCH TO REINFORCE FLOODING THAT OCCURRED
THIS MORNING.  WILL KEEP FLASH FLOOD WATCH IN PLACE OVERNIGHT FOR
ALL OF FORECAST AREA.

MUCH QUIETER WEATHER ON TAP AFTER TONIGHT. SOME POTENTIAL FOR WRAP
AROUND AND COLD POOL INSTABILITY SHOWERS IN NORTHWEST FLOW INTO
SUNDAY NIGHT THEN DRY UNTIL MIDWEEK.  GFS STILL DEVELOPING HEALTHY
SYSTEM FOR WEDNESDAY INTO THURSDAY WHILE ECMWF BRINGS ONLY A MINOR
SYSTEM THROUGH.  ENSEMBLES AND 84HR ETA ALSO SEEM TO SUGGEST GOOD
POTENTIAL FOR PRECIP.  WILL ADD A BIT MORE PRECIP WORDING THAN
PREVIOUS PACKAGE BUT WILL CONTINUE TO DOWNPLAY POTENTIAL PER HPCS
PREHPD.

.ILX...FLOOD WATCH ENTIRE CWA

BARKER
Hazardous weather outlook, May 10, 3:32 PM CDT, 5 hours 57 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT SAT MAY 10 2003

...A TORNADO OUTBREAK IS STILL EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF TORNADOES IS EXPECTED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE THIS AFTERNOON AND THIS EVENING.  THERE REMAINS POTENTIAL
FOR SOME OF THESE TORNADOES TO BE STRONG AND VIOLENT.  LARGE HAIL UP
TO BASEBALL SIZE AND THUNDERSTORM WINDS GREATER THAN 100 MPH WILL
ALSO BE POSSIBLE.  A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT
WITH A COLD FRONT CROSSING THE AREA AND HUMID AIR IN PLACE ACROSS
ILLINOIS TO PRODUCE A POTENTIALLY DANGEROUS SITUATION LATE THIS
AFTERNOON AND EVENING.  WINDS TURNING WITH HEIGHT WILL PRODUCE AN
ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF TORNADOES.  RESIDENTS OF
CENTRAL AND SOUTHEAST ILLINOIS NEED TO BE WEATHER ALERT THIS AFTERNOON
AND BE PREPARED TO TAKE ACTION WHEN WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

In the hours before

Local storm report, May 10, 8:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
838 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 AM    IPAVA                     IL   TORNADO
05/10/03   FULTON                         DEBRIS REPORTED. ESDA
                                          REPORT.

GEELHART
Local storm report, May 10, 8:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    BERNADOTTE                IL   TORNADO
05/10/03   FULTON                         REPORTED BY ESDA.

GEELHART
Local storm report, May 10, 8:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
850 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    5 W RUSHVILLE             IL   WIND DAMAGE
05/10/03   SCHUYLER                       DAMAGE TO GRAIN BINS AND
                                          SEVERAL TREES DOWN.
                                          REPORTED BY ESDA.

GEELHART
Local storm report, May 10, 8:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
854 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 AM    7 S DIETRICH              IL   .75 INCH HAIL
05/10/03   EFFINGHAM                      REPORTED BY ESDA.

GEELHART
Local storm report, May 10, 9:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
913 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    1 E ASTORIA               IL   WIND DAMAGE
05/10/03   FULTON                         TREE LIMBS AND POWER POLES
                                          DOWN. SWOP REPORT. TIME
                                          ESTIMATED.

GEELHART
Local storm report, May 10, 9:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
922 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0916 PM    4 SW HAVANA               IL   TORNADO
05/10/03   MASON                          LOCATED IN MATANZAS BEACH.
                                          REPORTED BY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:38 PM CDTTornado WarningILXSchuyler52 min
May 10, 7:53 PM CDTTornado WarningILXFulton, Knox52 min
May 10, 8:19 PM CDTSevere Thunderstorm WarningILXClay, Effingham41 min
May 10, 8:25 PM CDTTornado WarningILXSchuyler50 min
May 10, 8:45 PM CDTTornado WarningILXFulton, Mason60 min
May 10, 8:46 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Jasper59 min
May 10, 8:46 PM CDTTornado WarningILXKnox, Stark44 min
May 10, 9:01 PM CDTSevere Thunderstorm WarningILXEffingham59 min
May 10, 9:19 PM CDTTornado WarningILXPeoria, Tazewell56 min
May 10, 9:30 PM CDTSevere Thunderstorm WarningILXSchuyler60 min
May 10, 9:45 PM CDTTornado WarningILXMason, Tazewell60 min
May 10, 9:59 PM CDTSevere Thunderstorm WarningILXFulton61 min
May 10, 10:06 PM CDTTornado WarningILXWoodford54 min
May 10, 10:35 PM CDTTornado WarningILXMcLean70 min
May 10, 10:43 PM CDTTornado WarningILXMarshall47 min
May 10, 11:03 PM CDTTornado WarningILXWoodford42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.